Topical steroid withdrawal can run through a whole multitude of symptoms, from oozing and swelling to burn-like stinging, but one of the most familiar to those who’ve been through it is the flaking.
Flaking tends to happen after the burning stages of TSW, and is accompanied by very dry and wrinkled skin. When your skin is in the flaking stage, it tends to shed everywhere: at night in the bed; on the floor, on sofas and chairs… sufferers talk about having to sweep up flakes daily and waking up in piles of shed skin.
Tips for coping with the flaking stage of topical steroid withdrawal:
- Keep a vacuum in the bedroom and hoover your bedding in the morning. A cordless, ‘stick vacuum’ can be really useful so the hoovering is quick and easy.
- Invest in an extra set of bedding so you can change the sheets regularly
- Treat yourself to extra-soft bedding, ie bamboo
- Dry brush your skin daily with a soft body brush
- Wear very soft, very loose clothes in cotton, silk or bamboo
- Limit showers and baths, and don’t overheat your water!
- Get as much rest as you can: sleep is regenerative
- Eat for health; load up on protein and Omega-rich oils and avoid foods that can trigger inflammatory flares
- Get mental and emotional support as well as physical! Talk to other sufferers (see Itsan.org and #ThisIsNotEczema) and chart your progress so you can see how you’re improving.
If you’re using emollients, stick to balms/ointments or oils, rather than water-based creams, which are much more likely to sting, and patch test any new skincare carefully before widespread use (and yes, that includes Balmonds!).
Balmonds Skin Salvation with hemp and calendula, from £7.99 for 30ml
Balmonds Rosehip Scar Oil with rosehip, chamomile, palmarosa and lavender, £18.99 for 50ml
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.